Kansas, 2014

Hail in Kansas, May 8, 2014

May 8, 2014 · NWS TOP · 2 events in 2 counties and zones

On the afternoon of May 8 thunderstorms formed a long a cold front passing through the area. The instability was decent although the shear was limited.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon of May 8 thunderstorms formed a long a cold front passing through the area. The instability was decent although the shear was limited. Therefore only a few storms were able to produce severe weather for a brief period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 8, 2:01 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 8, 2:01 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
301 PM CDT Thu May 8 2014

.SHORT TERM...(Through Tonight)
Issued at 252 PM CDT THU MAY 8 2014

The main focus for the short term is on the potential for
thunderstorm development, with some strong to severe storms
possible. Water vapor imagery showed the deep mid-level trough
progressing eastward into the High Plains with a swath of dry air
stretching across the western half of Kansas and the cloud cover
gradually diminishing across eastern Kansas. The main surface low
was situated over eastern Nebraska, with a secondary low developing
over western Oklahoma near the Texas panhandle. As of 19z, the radar
and surface obs showed the cold front stretching between these
surface lows being located generally along a line from Seneca to Alma
to Council Grove. Dewpoints ahead of this boundary where still in
the low/mid 60s, with drier conditions settling in behind the
boundary as dewpoints dropped into the upper 40s to upper 50s across
north central Kansas. The cloud cover along with veering winds
behind the front have limited afternoon heating with temperatures
generally in the 70s.

At 19z, radar showed a few showers and thunderstorms beginning to
initiate along this boundary over far eastern/southeast Nebraska.
Short-range models show this development continuing to spread
southward along the boundary into northeast and eastern Kansas after
20z with more scattered storm development by the 22z-00z timeframe,
progressing eastward into Missouri during the evening hours. This
region looks to be favorable for the development of strong to severe
supercell thunderstorms as there is limited convective inhibition in
place. MUCAPE is modest with upwards of 1000-2000 J/kg, and there is
decent 0-6km bulk shear of 50-60kts. With the frontal passage,
soundings show some veering of the low-level winds with 0-1km bulk
shear potentially upwards of 15-20kts, so cannot rule out the
potential for a few isolated tornadoes across far eastern Kansas.
However, the main severe threat looks to be large hail with upwards
of golfball size hail possible with the stronger storms. Could also
see some damaging winds with this activity. These thunderstorms
should initially be somewhat scattered in nature, and develop more
into a line of storms by early this evening as the cold front
progresses eastward, with this main thunderstorm activity
diminishing by mid to late evening. However, additional shower and
thunderstorm develop is possible overnight across east central
Kansas as the secondary low tracks northeastward into southeast
Kansas. Expect these storms to be elevated in nature and should exit
east of the area Friday morning.

Winds will continue to veer to the west and northwest behind the
front tonight into Friday morning, with clearing skies across much
of the northwestern half of the forecast area overnight. As a
result, expect to see a spread in low temperatures tonight ranging
from the middle 40s over north central Kansas to the middle 50s
across east central Kansas due to the lingering shower and
thunderstorm activity.

.LONG TERM...(Friday through Thursday)
Issued at 252 PM CDT THU MAY 8 2014

All indications are that the main PV anomaly/trough axis will exit
the forecast area by around 15Z on Friday with a few lingering
showers or even a thunderstorm possible through that time.
Otherwise, expect downward motion and some dry advection to bring
sunshine by afternoon. The post-frontal airmass is substantially
cooler, but expect to mix up to 850 or even 800 hPa with sunshine
and westerly winds, and still expect highs to climb into the 70s.

Nearly zonal upper flow prevails into early Saturday with the front
weakening and stalling over southern KS or northern OK. Should see
dry conditions through Friday night and much of Saturday but expect
the front to return north with warm moist advection Friday night
into Saturday morning as surface low pressure develops from eastern
Colorado into the OK panhandle. So have gone warmer with Friday
night lows, and also a bit warmer on Saturday as cloud cover should
be limited and the airmass rather warm.

By Saturday afternoon, expect a negatively tilted short wave trough
to eject across the Dakotas. This storm system will have a glancing
impact on the local forecast area, but this bit of ascent will
combine with moderate to strong instability expected by Saturday
afternoon, along with a frontal boundary that will likely be
lingering in the area or drifting back south across parts of Kansas.
Expect the cap to be erased by mid to late afternoon, and the
instability in conjunction with 30 to 50 kts of 0-6 km wind shear
should result in scattered thunderstorms developing near the front.
The most likely area seems to be near/south of I-70 at this time,
and some of these storms would likely take on supercell
characteristics with at least some potential for large hail. The
wind potential will at least partially be tied to how warm
temperatures get in the warm sector...warmer equating to greater
damaging wind potential. Tornado potential seems on the low side
given current forecast parameters given expectation for somewhat
veered low level winds...but with a nearly stationary front in play,
some small potential may exist. Expect a weak embedded short wave
trough to perhaps enhance thunderstorm coverage near and even north
of the front as the low level jet intensifies after sunset. This
could allow the hail threat to persist north of the front through
the overnight hours with elevated convection.

On Sunday, expect a deep upper trough to begin to eject into the
central Plains. The surface low is expected to deepen markedly over
the OK panhandle while the surface front should remain across the
local forecast area. One of the most significant uncertainties in
the Sunday forecast regards the location of the front. The ECMWF is
strongest/farthest north with the surface low and hence has the
front extending across north central KS. The NAM...which can be
flaky with details at the end of the forecast run...is stronger with
the cold front progression and has the boundary along the boundary
by 00Z Monday. The GFS is playing middle ground at this time.
Another area of uncertainty lies in any stabilization that may occur
with any overnight/early morning convection as we've seen with
recent events.  Wherever the boundary is located by Sunday
afternoon, the warm sector south of the front should be
characterized by strong to extreme instability and ample deep layer
wind shear. Thunderstorms are likely to develop by mid afternoon
along the front and become supercellular and severe. Low level winds
again appear to be veered a bit but still with a fair amount of low
level shear. All told, this appears to be an elevated chance for
severe storms along and south of the frontal boundary...again
focused near/south of I-70 for highest chances. The extent of storm
severity will depend on several factors that can not currently be
resolved but given magnitude of shear and instability the potential
for widespread severe is evident.

Showers and thunderstorms are expected to linger into Monday, with
the end time depending on the speed of the upper trough which
appears to be rather slow in its eastward progression. There are
indications of lingering instability into the day on Monday in
eastern KS but severe potential is questionable and quite low at
this time. The upper low is showing a fair potential to slow and
stall invof the western Great Lakes which would keep the local area
in cool NW flow for several days with a fair amount of cloud cover.
This long term forecast is rather uncertain though as even a minor
eastward shift to the upper low would bring more frequent sunshine
and temps would be quite a bit warmer.

&&

.AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon)
Issued at 1234 PM CDT THU MAY 8 2014

For the 18z TAFs, continuing to monitor the potential for
thunderstorms to develop late this afternoon along a cold front as
it tracks eastward across the region. This activity may initiate
near or just east of KMHK with better chances for thunderstorms near
KTOP/KFOE. This activity should shift east of the area during the
evening hours. With the frontal passage, breezy southerly winds will
veer toward the west and northwest tonight into Friday morning.
Cloud cover should begin to diminish by the end of the TAF period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hennecke
LONG TERM...Barjenbruch
AVIATION...Hennecke
Hazardous weather outlook, May 8, 2:55 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT THU MAY 8 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-092100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
355 PM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON ALONG A COLD FRONT AND MOVE EASTWARD THROUGH THE EVENING
HOURS. THE AREA AT GREATER RISK FOR THESE STORMS IS ALONG AND EAST
OF A LINE STRETCHING FROM HIAWATHA TO TOPEKA TO EMPORIA. THE MAIN
HAZARDS FROM THE STRONGEST THUNDERSTORMS WOULD BE LARGE HAIL UP TO
THE SIZE OF GOLFBALLS AND DAMAGING WIND GUSTS. POTENTIAL FOR
TORNADOES IS EXTREMELY LOW. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE...PARTICULARLY IN EAST CENTRAL KANSAS AS THUNDERSTORMS
MAY MOVE OVER THE SAME AREAS DURING THE EVENING AND OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SLOW MOVING STORM SYSTEM WILL BRING THUNDERSTORM CHANCES TO THE
AREA FROM SATURDAY AFTERNOON THROUGH MONDAY. SOME OF THE
INGREDIENTS FOR SEVERE WEATHER WILL BE IN PLACE ON SATURDAY
AFTERNOON MAINLY SOUTH OF INTERSTATE 70...AND POSSIBLY ACROSS THE
ENTIRE AREA ON SUNDAY. SEVERE WEATHER POTENTIAL IS LESS CERTAIN ON
MONDAY...AND WILL DEPEND ON THE SPEED OF AN ADVANCING COLD FRONT.
AS OF NOW...SUNDAY APPEARS TO BE THE DAY WITH THE GREATEST
POTENTIAL FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING
...MAINLY EAST OF A HIAWATHA TO TOPEKA TO EMPORIA LINE.

The radar

The Topeka radar (KTWX), 38 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Osage

When
May 8, 4:00 PM CST to 4:01 PM CST
Where
Osage County, 7.6 mi N of Burlingame
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.860, -95.830

Hail, Lyon

When
May 8, 4:56 PM CST to 4:57 PM CST
Where
Lyon County, 0.54 mi W of Neosho Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.370, -95.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507198, 507199.